British Liver Trust
14,098 members6,961 posts

Oral thrush after transplant

Hi all

Around 3 months ago I had a really bad case of oral thrush. Was given 5 weeks of antifungal medication from both the GP and my dentist but it didn't really make it go away. I started brushing my tongue alongside the teeth and that seemed to do the trick... Until I fell ill a couple of weeks ago when it got really bad again for a week. The dentist referred me to a specialist at King's Dental Institute who seemed like he couldn't get rid of me fast enough. I was told my tongue was fine, given an antiseptic mouthwash (which I already had) and sent on my way. The tongue brushing seems to work most of the time, however occasionally I notice a foul smell from my water bottle which can only be from the thrush as it always happens when there's a flare up. It's been going on since yesterday even though the tongue seems relatively clear.

Has anyone else had this problem post transplant, did you manage to get it sorted and how?

Thank you

11 Replies
oldestnewest

Hi

Hope you feel better soon.

Sorry, I don't know of anyone whose had a transplant but my son had to have a colostomy bag fitted for 6 months and the had a reversal done due to having Crohn's disease. He ended up with oral thrush both times. He ended up on some oral stuff he had to put on his tongue, antibiotics , a mouthwash and had to brush his tongue, this seemed to work.

Take care Lynne

1 like
Reply

Thanks Lynne, hope you're keeping well x

1 like
Reply

Hi

I'm not too good at the moment, thanks. Seeing consultant next Thursday. Take care Lynne x

Reply

Sorry to hear that. Hope you get better soon xx

Reply

Sorry, I haven’t, yet (!)

1 like
Reply

That's good, hope you never do. It's not the worst thing that could happen, especially considering what we've already been through but still quite unpleasant.

1 like
Reply

Yes, that's what my son said, it's not that bad compared with the surgery he'd had done but just made him feel worse. Take care Lynne x

2 likes
Reply

Good morning,

You are not alone in having this problem.

In the post transplant recovery period at my transplant unit, we were all on precautionary oral anti fungal medication for at least three months.

Thrush is present in most people but is not a problem for those who are fit and healthy. It is what is known as an 'opportunistic' infection as it takes advantage of a situation of reduced immunity. This can either be due to ill health, especially liver disease or in our case an anti-rejection medication induced suppressed immunity.

So your problem is very common post transplant and should be taken seriously by your GP as s/he will be aware of your immune status. Prompt treatment is important as thrush can affect the whole of the gastro-intestinal tract and can have serious implications post transplant. The infection will not always be obvious from a throat examination. Pre transplant I was hospitalised for 10 days with an episode which was only diagnosed with an endoscopy finding the lower oesophagus and stomach was heavily affected by the infection.

So far, two years post transplant, I've had numerous episodes all of which were treated very quickly and effectively by my GP, out of hours medical services or the transplant team.

If I was in your situation I would return to the GP or contact the transplant centre for advice.

Take care,

Jim

3 likes
Reply

Thank you Jim, I'll contact the transplant centre as last time I saw someone at the GP clinic (it's near impossible to see the actual GP unless you want to wait for a month but that's for another post) I was offered more Nystatin which I explained didn't really do much twice before so don't see how it would work now.

Klodian

2 likes
Reply

Me too!

I have been given Nystan but it doesn't really cut it, and I brush my tongue.

Worst when there is a cold going round and my nose is blocked, I mouth-breath at night.

I still have portal hypertension due to some nodules on the new liver, so I tend to think of this as the least of my troubles, but Jim is right, we should try to stay on top of these things.

Good Luck!

Bill

Reply

My son was on Nystan until a few weeks ago as a precaution so I assume it is a common problem but he seems fine so far (fingers crossed)

Reply

You may also like...